Georgia, 2010Flash Flood and Damaging Winds in Georgia, August 20, 2010
August 20, 2010 · NWS CHS · 5 events in 3 counties and zones
A backdoor cold front moved in from the north over portions of southeast Georgia. This provided enhanced lift in a very moist and unstable atmosphere over the forecast area during late evening and early overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front moved in from the north over portions of southeast Georgia. This provided enhanced lift in a very moist and unstable atmosphere over the forecast area during late evening and early overnight hours. As thunderstorms developed they became clustered and pulsed to produce isolated severe winds. Heavy rains fell in and around the Savannah metro near high tide, thus enhancing flooding to prone locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 20, 2:52 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 2:52 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT FRI AUG 20 2010
.SYNOPSIS...
A STATIONARY FRONT WILL DISSIPATE OVER OR CLOSE TO THE FORECAST AREA
THIS WEEKEND. A SERIES OF COLD FRONTS WILL ADVANCE INTO THE SOUTHEAST
STATES...STALLING AND DISSIPATING NEAR THE REGION NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A BACKDOOR FRONT CONTINUES TO SLIP SOUTHWARD INTO THE FORECAST
AREA THIS AFTERNOON...ACTING AS A FOCUS FOR ROBUST THUNDERSTORM
DEVELOPMENT CURRENTLY ACROSS SOUTHEAST SOUTH CAROLINA. THE
SEABREEZE REMAINS PINNED TO THE COAST...DELAYED BY SOLID OFFSHORE
FLOW IN THE LOW TO MID LEVELS. ONGOING POPS FOR THE REMAINDER OF
THE AFTERNOON LOOK ON TRACK...DEPICTING SOLID RAIN CHANCES ACROSS
THE FORECAST AREA DURING THE NEXT SEVERAL HOURS. BEST COVERAGE
WILL INITIALLY BE ACROSS SOUTH CAROLINA COUNTIES THAT ARE CLOSEST
TO ENHANCED CONVERGENCE FROM THE DESCENDING FRONT AND ASSOCIATED
SURFACE TROUGH. HAZARDS ASSOCIATED WITH STRONGEST STORMS WILL BE
HEAVY DOWNPOURS AND GUSTY WINDS. AN ISOLATED SEVERE STORM CANNOT
BE RULED OUT GIVEN ENHANCED SYNOPTIC SCALE FORCING.
DESPITE SCATTERED TO BROKEN CLOUD COVER...SEVERAL LOCATIONS ACROSS
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA CONTINUE TO REPORT
HEAT INDICES 105 DEGREES OR HIGHER. DO NOT EXPECT THE FRONT TO
PROVIDE NOTICEABLE RELIEF FROM THE HIGH HUMIDITY...THUS WITH
DEWPOINTS REMAINING IN THE MID TO UPPER 70S...HOT AND HUMID
CONDITIONS COULD PERSIST UNTIL NEAR SUNSET. WILL THUS MAINTAIN
ONGOING HEAT ADVISORY FOR INDICES REACHING 105 TO 110 DEGREES.
OVERNIGHT LOW TEMPERATURES WILL DROP INTO THE MID TO UPPER 70S
ACROSS THE AREA.
MODELS SUGGEST THAT CONVECTIVE DEVELOPMENT COULD PERSIST INTO THE
OVERNIGHT HOURS...AS THE FRONT STALLS OVER THE FORECAST AREA AND
PROVIDES CONTINUED SYNOPTIC FORCING. NIGHTTIME COVERAGE THIS TIME
OF YEAR IS ALWAYS DIFFICULT TO DETERMINE. ALTHOUGH INSTABILITY
WILL BE WANING AFTER SUNSET...NUMEROUS BOUNDARIES FROM
DIFFERENTIAL HEATING...THE SEABREEZE AND THUNDERSTORM OUTFLOWS
COULD SUPPORT SUBSEQUENT CONVECTION. PREFER TO MAINTAIN CHANCE
POPS THROUGH 06Z...THEN DECREASE RAIN CHANCES DURING THE PRE-DAWN
HOURS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
NAM AND GFS MODEL DIFFERENCES HEIGHTEN FORECAST UNCERTAINTY DURING
THIS PERIOD.
SATURDAY...THE NAM SUPPRESSES 500 MB HEIGHTS AND PUSHES THE SURFACE
BOUNDARY/ASSOCIATED WEDGE OF DRIER 850-500 MB AIR WELL INTO THE
FORECAST AREA...SHIFTING THE MOST ACTIVE CONVECTIVE REGIME OVER OR
S/SW OF GA COUNTIES...WHILE THE GFS INDICATES LITTLE AIRMASS
CHANGE AND MAINTAINS DEEP LAYER MOISTURE ACROSS MUCH OF THE
FORECAST AREA...SUPPORTING CONVECTION ACROSS THE ENTIRE AREA.
MEANWHILE...THE LATEST SREF MAINTAINS HIGH POPS ALONG AND S/W OF
THE SAVANNAH RIVER SATURDAY. AS A COMPROMISE...THE LATEST FORECAST
FOLLOWS THE SREF LEAD...WITH LIKELY POPS ALONG/SOUTH OF THE
SAVANNAH RIVER DURING THE AFTERNOON. PWATS EXCEEDING 2 INCHES AND
ENHANCED DOWNDRAFT CAPES WILL SUPPORT A LOW END FLOOD/DAMAGING
WIND THREAT.
REGARDING HEAT INDICES...THE TEMP/DEWPOINT COMBINATION COULD PRODUCE
FAIRLY WIDESPREAD HEAT INDICES 105-110F SATURDAY. HOWEVER...
UNCERTAINLY REGARDING ONGOING CONVECTION AND/OR CLOUD COVER
TRANSLATES TO UNCERTAINTY REGARDING TEMPS. THUS...OPTED NOT TO ISSUE
A HEAT ADVISORY FOR SATURDAY. IF CONVECTION COVERAGE AND/OR CLOUD
COVER REMAINS LESS THAN EXPECTED...HEAT ADVISORIES WILL AGAIN BE
REQUIRED FOR MOST/ALL OF THE FORECAST AREA.
SUNDAY...THE STATIONARY FRONT WILL SLOWLY DISSIPATE OVER OR NORTH OF
THE FORECAST AREA. THE GFS/NAM BOTH SUGGEST THAT THE UPPER RIDGE
WILL GRADUALLY WEAKEN OVER THE AREA. HOWEVER...GUIDANCE REMAINS
SPLIT REGARDING POTENTIAL THUNDERSTORM COVERAGE...AS THE GFS
MAINTAINS DEEP LAYER MOISTURE OVER THE REGION WHILE THE NAM
HOLDS A WEDGE OF DRIER 850-500 MB AIR OVER THE FORECAST AREA. NO
COMPELLING REASON TO MODIFY ONGOING CHANCE/HIGH CHANCE
POPS...MAXIMIZED DURING THE AFTERNOON/EARLY EVENING. MEANWHILE...
HEAT INDICES COULD PUSH INTO THE 105-110F RANGE...PROMPTING HEAT
ADVISORIES SUNDAY.
MONDAY...AN UPPER TROUGH WILL SHARPEN/DIG OVER THE EAST COAST.
THE GFS MAINTAINS AN AXIS OF ENHANCED 850-500 MB MOISTURE OVER THE
REGION...WHILE THE NAM HOLDS THE AXIS OF DEEPEST MOISTURE S/E OF THE
FORECAST AREA. THUS...FORECAST CONFIDENCE IN POPS REMAINS LESS THAN
IDEAL...AND MAJOR CHANGES TO ONGOING CHANCE/HIGH CHANCE POPS ARE NOT
JUSTIFIED MONDAY AFTERNOON/EVENING.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER LEVEL LOW WILL CONTINUE TO DIG SOUTH AND COULD BECOME CUT
OFF ALONG THE EAST COAST DURING THE FIRST HALF OF THE WEEK...HELD IN
PLACE BY UPPER LEVEL RIDGING OVER THE CENTRAL STATES AND OVER THE
ATLC. THE ENHANCED LIFT DUE TO THE UPPER LOW COMBINED WITH WEAK
POCKETS OF SFC LOW PRESSURE SHOULD BE ENOUGH TO CREATED AT LEAST
ISOLATED TO SCATTERED COVERAGE OF SHOWERS/THUNDERSTORMS THROUGH
MIDWEEK. ALSO...SURFACE CYCLOGENESIS SUPPORTED BY THE UPPER LOW N/NE
OF THE REGION WILL DRIVE A COLD FRONT INTO THE SE. EVEN AS THIS
UPPER LOW EJECTS NE...ANOTHER BROAD UPPER TROUGH WILL DEVELOP AND
WILL PUSH ANOTHER COLD FRONT TOWARD THE REGION DURING THE LATTER
HALF OF THE WEEK. THIS SCENARIO SUGGESTS THAT TEMPS WILL HOLD AT OR
JUST A SHADE ABOVE NORMAL LEVELS THROUGH THE PERIOD...WHILE
DEWPOINTS COULD DROP BACK TO THE LWR 70S. THUS...CONFIDENCE IS
INCREASING THAT HEAT INDEX VALUES WILL REMAIN BELOW 105
DEGREES...POSSIBLY EVEN BELOW 100 DEGREES...AND HEAT ADVISORIES
WILL PROBABLY NOT BE REQUIRED TUE THROUGH FRI.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORM COVERAGE IS INCREASING OVER SOUTHEAST SOUTH CAROLINA
IN ASSOCIATION WITH A BACKDOOR FRONT DESCENDING FROM THE NORTH.
SCATTERED CONVECTION WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON...SPREADING SOUTHWARD AS THE DAY PROGRESSES. HAVE
INITIALIZED THE KCHS TAF WITH CB...MAINTAINING A TEMPO GROUP
DEPICTING TSRA BETWEEN 19Z AND 21Z. CONVECTIVE DEVELOPMENT WILL BE
DELAYED FARTHER SOUTH...AND HAVE THUS DELAYED MENTION OF CB AT
KSAV UNTIL 20Z. ALTHOUGH CONFIDENCE IN THUNDERSTORM IMPACTS IS NOT
AS HIGH AT KSAV...WILL MAINTAIN A TEMPO GROUP FOR TSRA FROM 20Z TO
22Z. GUSTY WINDS ARE LIKELY IN STRONGER STORMS...ALONG WITH HEAVY
RAIN AND FREQUENT LIGHTNING.
FORECAST MODELS SUGGEST CONVECTION COULD PERSIST OVERNIGHT DUE TO
THE NEARBY COLD FRONT...AS WELL AS LINGERING BOUNDARIES AND
INSTABILITY. CLOUDS WILL ALSO LIKELY REMAIN IN THE AREA
OVERNIGHT...WITH SOME INDICATIONS FROM MODEL GUIDANCE THAT LOW
STRATUS COULD DEVELOP TOWARD DAYBREAK. PREFER TO KEEP CONDITIONS
VFR OUTSIDE OF ANY THUNDERSTORMS THIS AFTERNOON...BUT WILL MENTION
SCATTERED MVFR CLOUDS DURING THE EARLY MORNING HOURS TO PROVIDE A
HEADS UP.
EXPECT SOUTHEAST TO EAST WINDS TO DEVELOP AT KCHS LATER THIS
AFTERNOON...WHILE WINDS AT KSAV COULD REMAIN SOUTHWEST THROUGH
SUNSET. MORE SOLID ONSHORE FLOW WILL PREVAIL AT BOTH TERMINALS BY
SATURDAY MORNING.
EXTENDED AVIATION OUTLOOK...CONVECTION AND THE POTENTIAL FOR BRIEF
SUB-VFR CONDITIONS WILL REMAIN MOST COMMON DURING THE
AFTERNOON/EVENING HOURS BUT CANNOT BE RULED OUT THROUGH EACH
NIGHT. WHERE RAIN OCCURS...MVFR OR LOWER CONDITIONS WILL BE
POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING HOURS.
&&
.MARINE..
A BACKDOOR FRONT WILL SLOWLY SLIP INTO THE SOUTH CAROLINA WATERS
THIS AFTERNOON THROUGH TONIGHT. WIND DIRECTIONS WILL BE QUITE
DIFFICULT TO PIN DOWN AS A RESULT...POSSIBLY BECOMING LIGHT AND
VARIABLE AS THE FRONTAL TROUGH SETS UP OVER THE FORECAST AREA.
SOUTH TO SOUTHEAST WINDS WILL LIKELY PERSIST THROUGH THE AFTERNOON
AND INTO THE EVENING HOURS. SOUTH CAROLINA WATERS NORTH OF THE
FRONT WILL THEN SEE WINDS BACK TO THE NORTHEAST LATE
TONIGHT...WHILE WIND DIRECTIONS OVER THE GEORGIA WATERS VEER
OFFSHORE. WIND SPEEDS ARE EXPECTED TO GENERALLY REMAIN 15 KT OR
LESS...WITH SEAS 3 FT OR LESS.
SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SATURDAY THROUGH
WEDNESDAY. IN THE WAKE OF THE SURFACE TROUGH...EAST TO NORTHEAST WINDS
INCREASE TO AROUND 15 KT ACROSS NORTHERN WATERS DUE TO A TIGHTER
PRESSURE GRADIENT/SEA BREEZE ENHANCEMENT SAT THROUGH MON. AHEAD OF
AN APPROACHING COLD FRONT...SOUTH TO SOUTHWEST WINDS COULD SURGE
INTO THE 15-20 KT RANGE ESPECIALLY EACH NIGHT MON THROUGH TUE.
SEAS WILL REMAIN 2-3 FT WITHIN NEARSHORE WATERS AND PROBABLY NO
HIGHER THAN 3-4 FT BEYOND 20 NM THROUGH THE PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042>045-
047>052.
MARINE...NONE.
&&Hazardous weather outlook, Aug 20, 2:16 AM EST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
316 AM EDT FRI AUG 20 2010
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-210915-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
316 AM EDT FRI AUG 20 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
HEAVY RAIN...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THIS EVENING. DUE TO THE SLOW MOVEMENT OF THE SHOWERS AND
STORMS...VERY HEAVY RAINFALL IS POSSIBLE IN A SHORT PERIOD OF
TIME. THIS COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW-
LYING AND POOR DRAINAGE AREAS. SIGNIFICANT PONDING COULD ALSO
OCCUR ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAVY RAIN...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. DUE TO THE SLOW
MOVEMENT OF THE SHOWERS AND STORMS...VERY HEAVY RAINFALL IS
POSSIBLE IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN LOW-LYING AND POOR DRAINAGE AREAS.
SIGNIFICANT PONDING COULD ALSO OCCUR ON ROADWAYS.
EXCESSIVE HEAT...HIGH TEMPERATURES IN THE LOW TO MID 90S...
COMBINED WITH MODERATE TO HIGH LEVELS OF HUMIDITY...WILL SUPPORT
HEAT INDEX VALUES OF 105-110 DEGREES FOR PORTIONS OF THE AREA
SATURDAY AND SUNDAY. ADDITIONAL HEAT ADVISORIES MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ330-350-352-354-374-210915-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
316 AM EDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 2:00 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT FRI AUG 20 2010
SCZ050-201945-
CHARLESTON-
300 PM EDT FRI AUG 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 345 PM EDT...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM WHITEHALL TERRACE
TO SECESSIONVILLE...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ISLE OF PALMS...DOWNTOWN CHARLESTON...FORT SUMTER...JAMES ISLAND...
JOHNS ISLAND...KIAWAH ISLAND...MOUNT PLEASANT AND SULLIVANS ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
IF INSIDE A VEHICLE...YOU SHOULD BE SAFE FROM LIGHTNING STRIKES AS
LONG AS IT IS NOT A CONVERTIBLE AND YOU AVOID TOUCHING WINDOWS AND
ELECTRONIC DEVICES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3286 7966 3281 7971 3275 7984 3278 7990
3274 7987 3268 7988 3265 7998 3260 8000
3260 8008 3276 8010 3280 7997 3276 7992
3279 7997 3281 7987 3287 7984 3300 7965
TIME...MOT...LOC 1900Z 004DEG 12KT 3285 7974 3269 7996Special weather statement, Aug 20, 2:44 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT FRI AUG 20 2010
SCZ049-050-202030-
CHARLESTON-COASTAL COLLETON-
344 PM EDT FRI AUG 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
CHARLESTON COUNTIES THROUGH 430 PM EDT...
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CITADEL MALL...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...BENNETTS POINT...CHARLESTON AIRPORT...DOWNTOWN
CHARLESTON...EDISTO BEACH...EDISTO ISLAND...FORT SUMTER...
HOLLYWOOD...I-26/I-526 INTERCHANGE...JAMES ISLAND...JOHNS ISLAND...
KIAWAH ISLAND...MAGNOLIA GARDENS...MEGGETT...RAVENEL...ROCKVILLE...
SEABROOK ISLAND...WADMALAW ISLAND...WEST ASHLEY AND YONGES ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
IF INSIDE A VEHICLE...YOU SHOULD BE SAFE FROM LIGHTNING STRIKES AS
LONG AS IT IS NOT A CONVERTIBLE AND YOU AVOID TOUCHING WINDOWS AND
ELECTRONIC DEVICES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3268 7988 3260 8000 3258 8013 3253 8017
3255 8020 3247 8032 3256 8041 3255 8042
3249 8036 3246 8040 3267 8064 3274 8045
3285 8039 3282 8016 3287 8018 3290 8009
3295 8011 3296 8008 3274 7986
TIME...MOT...LOC 1944Z 019DEG 13KT 3280 8006Local storm report, Aug 20, 3:41 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
441 PM EDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HEAVY RAIN CHARLESTON 32.78N 79.94W
08/20/2010 E0.00 INCH CHARLESTON SC LAW ENFORCEMENT
THE CHARLESTON POLICE DEPARTMENT REPORTED HIGH WATER AT
THE INTERSECTION OF CALHOUN AND COMING STREETS AND THE
INTERSECTION OF MEETING AND ANN STREETS.
&&Special weather statement, Aug 20, 4:27 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
527 PM EDT FRI AUG 20 2010
SCZ047-048-051-202215-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
527 PM EDT FRI AUG 20 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES THROUGH 615 PM EDT...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALAWASSIE ISLAND...MOVING SOUTH AT 30
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT...BEAUFORT MARINE CORPS AIR STATION...BELLINGER HILL AREA...
BLUFFTON...CALAWASSIE ISLAND...CLARENDON...FOLLY FIELD...FOREST
BEACH...FRIPP ISLAND...GRAHAMVILLE...HARDEEVILLE...HILTON HEAD
AIRPORT...HILTON HEAD ISLAND...JASPER...LADYS ISLAND...LEMON
ISLAND...OLD HOUSE...PARRIS ISLAND...PORT ROYAL...PRITCHARDVILLE...
PURYSBURGH...RIDGELAND...ROSE HILL...SUN CITY AND SWITZERLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
IF INSIDE A VEHICLE...YOU SHOULD BE SAFE FROM LIGHTNING STRIKES AS
LONG AS IT IS NOT A CONVERTIBLE AND YOU AVOID TOUCHING WINDOWS AND
ELECTRONIC DEVICES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3204 8093 3209 8104 3214 8112 3235 8114
3254 8096 3249 8061 3234 8044 3235 8048
3232 8045 3225 8064 3234 8064 3252 8084
3232 8080 3231 8078 3234 8079 3234 8078
3221 8066 3204 8092
TIME...MOT...LOC 2127Z 018DEG 25KT 3230 8085Local storm report, Aug 20, 4:56 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
556 PM EDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 4 NNW BLUFFTON 32.29N 80.89W
08/20/2010 BEAUFORT SC LAW ENFORCEMENT
A TREE WAS BLOWN DOWN AND WAS BLOCKING PINCKNEY COLONY
ROAD NEAR THE FORDING ISLAND ROAD INTERSECTION.
&&Thunderstorm Wind, Chatham
- When
- August 20, 5:03 PM EST to 5:04 PM EST
- Where
- Chatham County, 0.59 mi E of Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.050, -81.070
The public reported multiple 5 to 7 feet tree limbs down.
Thunderstorm Wind, Chatham
- When
- August 20, 5:05 PM EST to 5:06 PM EST
- Where
- Chatham County, Savannah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.050, -81.080
An NWS employee estimated 60 mph winds on River Street in Savannah.
Flash Flood, Chatham
- When
- August 20, 5:57 PM EST to 6:45 PM EST
- Where
- Chatham County, 2.01 mi NW of Vernonburg to 1.93 mi NNE of Vernonburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.987, -81.148
Law enforcement reported high water had closed the intersection of Abercorn Street and Largo Drive. High water had also closed the intersection of Montgomery Crossroad and Waters Avenue.
Thunderstorm Wind, Bryan
- When
- August 20, 6:53 PM EST to 6:54 PM EST
- Where
- Bryan County, 0.91 mi NW of Keller
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.860, -81.260
Law enforcement reported one tree down near the intersection of Highway 144 and Rathlin Road.
Thunderstorm Wind, Evans
- When
- August 20, 7:22 PM EST to 7:23 PM EST
- Where
- Evans County, 3.13 mi SW of Daisy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.120, -81.870
Law enforcement reported a tree down on South Rogers Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Illinois, August 20, 20101 death · $45,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, August 20, 20104 injured · $208,000 · EF1 · 23 events
- Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010$755,000 · 9 events
- Damaging Winds in Wisconsin, August 20, 2010$227,000 · 87 kt wind · 29 events
- Flash Flooding and Damaging Wind in Iowa, August 20, 2010$500,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 20, 20101 injured · $80,000 · 70 kt wind · 10 events
- Excessive Heat in Oklahoma, August 20 to 22, 20104 injured · 8 events
- Lightning Strike in Louisiana, August 20, 2010$40,000 · 1 event
- Flash Flood and Hail in Missouri, August 20 to 21, 2010$15,000 · 60 kt wind · 15 events
- Flash Flood and Damaging Winds in Iowa, August 20, 20101 injured · $11,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 20, 2010$20,000 · 58 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20101 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252144, 252145, 252142, 252146, 252148.